Alert archive / New York / River Flood Warnings in 2020
River Flood Warning 7, NWS Albany, NY
NWS Albany, NY issued this river flood warning at May 1, 2020, 5:31 AM EDT for Ulster County, New York. It took effect at May 1, 2020, 5:51 PM EDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- May 1, 2020, 5:31 AM EDT (09:31 UTC)
- In effect from
- May 1, 2020, 5:51 PM EDT
- Expired
- May 1, 2020, 12:12 PM EDT
- In force
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Ulster County, NY
The radar
The Albany radar (KENX), 61 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Esopus Creek at Mount Marion (MRNN6).
- Action stage
- 18 ft
- Minor stage
- 20 ft
- Moderate stage
- 22 ft
- Major stage
- 24 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01364500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
451 WGUS41 KALY 010931 FLWALY BULLETIN - EAS ACTIVATION REQUESTED Flood Warning National Weather Service Albany NY 531 AM EDT Fri May 1 2020 NYC111-012145- /O.NEW.KALY.FL.W.0007.200501T2151Z-200502T2100Z/ /MRNN6.1.ER.200501T2151Z.200502T0600Z.200502T1500Z.NO/ 531 AM EDT Fri May 1 2020 The National Weather Service in Albany has issued a * Flood Warning for the Esopus Creek At Mount Marion. * From this afternoon to Saturday afternoon. * At 4:30 AM EDT Friday the stage was 16.5 feet. * Flood stage is 20.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage late this afternoon to a crest of 20.7 feet just after midnight tonight. It will then fall below flood stage late tomorrow morning. * Impact...At 20.0 feet, Flood stage. The Esopus Creek begins to spill over its banks. * Flood History...This crest compares to a previous crest of 20.7 feet on 01/15/2005. && Esopus Creek Mount Marion Flood Stage: 20.0 Observed Stage at Fri 4 am: 16.5 Forecast: Fri 8 am 16.6 Fri 2 pm 19.1 Fri 8 pm 20.5 Sat 2 am 20.7 Sat 8 am 20.3 Sat 2 pm 19.7 Sat 8 pm 19.2 Sun 2 am 18.6 Sun 8 am 18.2 Sun 2 pm 17.9 Sun 8 pm 17.7 Mon 2 am MSG && LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417 $$ MSE
1 follow-up statement
428 WGUS81 KALY 011612 FLSALY Flood Statement National Weather Service Albany NY 1212 PM EDT Fri May 1 2020 NYC111-011715- /O.CAN.KALY.FL.W.0007.200501T2151Z-200502T2100Z/ /MRNN6.1.ER.200501T2151Z.200502T0600Z.200502T1500Z.NO/ 1212 PM EDT Fri May 1 2020 ...The Flood Warning for the Esopus Creek At Mount Marion has been cancelled... The Flood Warning is cancelled for the Esopus Creek At Mount Marion. * At 11:30 AM EDT Friday the stage was 17.1 feet. * Flood stage is 20.0 feet. * Forecast...The river is expected to rise to a crest of 19.6 feet just after midnight tonight. && Esopus Creek Mount Marion Flood Stage: 20.0 Observed Stage at Fri 11 am: 17.1 Forecast: Fri 2 pm 17.2 Fri 8 pm 18.5 Sat 2 am 19.6 Sat 8 am 19.6 Sat 2 pm 19.3 Sat 8 pm 18.8 Sun 2 am 18.3 Sun 8 am 18.0 Sun 2 pm 17.7 Sun 8 pm 17.4 Mon 2 am 17.1 Mon 8 am 16.9 && LAT...LON 4216 7403 4210 7392 4185 7403 4194 7417 $$ CS
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this river flood warning went out at May 1, 4:31 AM EDT, 1 hour earlier.
Area forecast discussion, May 1, 4:31 AM EDT, 1 hour before
AREA FORECAST DISCUSSION National Weather Service Albany NY 431 AM EDT Fri May 1 2020 .SYNOPSIS... A slow moving low pressure system will continue moving eastward across the region today, bringing additional showers and isolated thunderstorms, with locally heavy downpours possible. Showers will end tonight, with clearing skies expected late. Saturday will start with sunshine, but clouds will increase in the afternoon as a fast moving upper level disturbance approaches. This disturbance may bring a few showers Saturday night through Sunday morning, followed by afternoon clearing. Temperatures will be relatively mild over the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Flood Watch remains in effect for Ulster and Greene Counties through this evening... As of 430 AM EDT, occluded front extended from the SW Adirondacks into the east central Catskills, with only very slow movement toward the east. An area of mainly light rain/drizzle continues across the region, with a narrow line of showers along the front. This front is expected to slowly drift eastward today, as a closed mid level low tracks east across the northern mid Atlantic states toward NYC/LI by later today. The front will slow down and weaken, becoming an inverted trough connected to a developing surface low south of LI. The combination of low level convergence near this boundary, in addition to mid level deformation processes associated with the mid level low passing south of the region, along with some weak SB instability of 250-500 J/kg, may promote slow moving and/or training showers and isolated low topped thunderstorms from the SE Catskills east/northeast into the greater Capital Region, Berkshires and Litchfield County, CT, possibly extending into the Saratoga region and southern VT by mid to late afternoon. Will have to watch radar trends, as locally heavy rainfall could occur in some areas due to slow movement of showers/thunderstorms. Mid level lapse rates are expected to become somewhat steep by late afternoon as the mid level cold pool approaches, with H7-H5 lapse rates reaching 6.5-7 C/km (some models suggest even steeper LRs). So, can not rule out some small hail with any taller convective elements, with best chances occurring within the Hudson River Valley this afternoon. Max temps should reach the mid 50s to lower 60s, although could be warmer if any sustained breaks in the cloud coverage develop. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... Showers/isolated thunderstorms should shift east into southern VT/western MA early this evening, and then taper off by midnight. Isolated showers could still occur farther south and west before midnight as the upper level low passes southeast of the region. Clearing should occur after midnight, with some patchy fog possible, especially within portions of the Mohawk Valley and upper Hudson Valley. Lows mainly in the 40s. For Saturday, the day should start mostly sunny, before high/mid level clouds increase in the afternoon ahead of next fast moving upper level impulse approaching from the Great Lakes region. Despite some afternoon clouds, expect deep mixing to above H800, which should support max temps reaching 65-70 within the Hudson River Valley, and mainly lower/mid 60s elsewhere. The deep mixing could allow for somewhat breezy conditions in the afternoon, perhaps reaching 20-25 mph. The aforementioned impulse should pass through the region late Saturday night into early Sunday. Moisture looks limited, so expect mainly isolated/scattered showers or sprinkles. Best forcing should shift east and north of the region Sunday afternoon, allowing for some clearing. Again, deep mixing above H800 is expected, allowing for max temps to reach or possibly exceed 70 within portions of the Hudson River Valley, and 60s elsewhere. Again, the deeper mixing may promote breezy conditions in the afternoon, possibly reaching 25 mph at times. Clear to partly cloudy skies are expected Sunday night, with lows cooling into the 40s, except for some 30s across the southern Adirondacks. && .LONG TERM /MONDAY THROUGH THURSDAY/... Coming soon. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... Looking at MVFR conditions persisting overnight and through the day Friday with an improvement to VFR late in the day at KPOU and in the evening at KALB,KGFL and KPSF. System's occluded front will gradually move eastward across the area this morning. Winds shifted to the west at Syracuse and Binghamton with the 05Z observations. The steady rain will continue this morning ahead of the occluded boundary with showers during the day as the upper trough/low moves slowly across the region Friday into Friday evening. Southeasterly flow diminishes becoming light and variable as the occluded boundary crosses the area. A northwesterly flow develops by Friday afternoon and will strengthen by late in the day into the evening. Outlook... Saturday Night: Low Operational Impact. Isolated SHRA. Sunday: Moderate Operational Impact. Breezy. Scattered SHRA. Sunday Night: Low Operational Impact. Isolated SHRA. Monday: Low Operational Impact. Breezy. Slight Chance of SHRA. Monday Night: Low Operational Impact. NO SIG WX. Tuesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A slow moving low pressure system will continue moving eastward across the region today, bringing additional showers and isolated thunderstorms, with locally heavy downpours possible. Showers will end tonight, with clearing skies expected late. Saturday will start with sunshine, but clouds will increase in the afternoon as a fast moving upper level disturbance approaches. This disturbance may bring a few showers Saturday night through Sunday morning, followed by afternoon clearing. Temperatures will be relatively mild over the weekend. Relative humidity will only drop to around 60 to 75 percent this afternoon with damp conditions persisting. Relative humidity will increase to around 90 to 100 percent tonight. Light and variable winds will become west to northwest this afternoon and increase to 5-15 mph. Northwest to north winds will remain at 5-15 mph tonight into Saturday, with some gusts up to 25 mph possible Saturday afternoon. Winds will be stronger, and variable in direction in and near any thunderstorms. && .HYDROLOGY... A Flood Watch remains in effect for Ulster and Greene Counties from through this evening... Moderate to heavy rainfall overnight produced rainfall amounts of 1 to 3 inches across the southeast Catskills. Amounts elsewhere remained lighter, generally under an inch. Showers and isolated thunderstorms are expected today, especially this afternoon. Additional rainfall amounts of 0.25 to 0.50 are expected today, although locally higher amounts will be possible where slower moving showers and thunderstorms occur (some of these amounts could exceed another inch). Best chances for higher additional amounts will be from the eastern Catskills into the Capital Region, eastward into southern VT, the Berkshires and Litchfield County CT. Will have to watch for possible urban/poor drainage flooding should slow moving showers/thunderstorms develop over more urbanized areas. Current river forecasts indicate minor flooding or near flooding is still expected for tributaries in the Catskill basin. Esopus Creek at Cold Brook already briefly exceeded minor flood stages but has already dropped back below. We are still forecasting the Esopus Creek at Mount Marion and downstream of Ashokan Reservoir East to reach or exceed minor flood stage. Other points, such as Rosendale on the Rondout Creek and Schoharie Creek at Gilboa Bridge also need to be monitored, as well as smaller tributaries. Also, will have to watch for possible minor tidal flooding along the Hudson River early Friday morning at high tide time. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...Flood Watch through this evening for NYZ058-059-063-064. MA...None. VT...None. && SYNOPSIS...KL/JPV NEAR TERM...KL SHORT TERM...KL LONG TERM...IAA AVIATION...IAA FIRE WEATHER...KL/JPV HYDROLOGY...KL/JPV
Hazardous weather outlook, May 1, 4:38 AM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 438 AM EDT Fri May 1 2020 NYZ058-059-063-064-020845- Western Greene-Eastern Greene-Western Ulster-Eastern Ulster- 438 AM EDT Fri May 1 2020 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for Ulster and Greene Counties in east central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Isolated non severe thunderstorms are possible this afternoon into early evening. Locally heavy downpours may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York while following all local, state, and CDC guidelines. CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-060-061-065-066- 082>084-VTZ013>015-020845- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Columbia- Eastern Columbia-Western Dutchess-Eastern Dutchess-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 438 AM EDT Fri May 1 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding Ulster and Greene Counties, and for southern Vermont. .DAY ONE...Today and tonight. Isolated non severe thunderstorms are possible this afternoon into early evening. Locally heavy downpours may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 5:13 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
513 AM EDT FRI MAY 01 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM HEAVY RAIN CATSKILL 42.20N 73.94W
04/30/2020 M1.17 INCH GREENE NY WEATHERNET6
WEATHERNET6
0419 AM HEAVY RAIN WEST SHOKAN 41.97N 74.29W
05/01/2020 M2.76 INCH ULSTER NY WEATHERNET6
WEATHERNET6
&&
EVENT NUMBER ALY2002162
EVENT NUMBER ALY2002163
KSLThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:38 PM EDT | Special Weather Statement | ALY | Dutchess, Greene, Ulster | 52 min |
| May 1, 12:32 AM EDT | River Flood Warning | ALY | Ulster | 4 hr |
| May 1, 4:41 AM EDT | River Flood Warning | ALY | Schoharie | 7 hr |
| May 1, 5:54 PM EDT | River Flood Warning | ALY | Schoharie | 7 hr |
Nearby
River Flood Warnings in New York, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.